A commonly-prescribed antibiotic is believed to be the cause of a Kiwi surfing legend's tremors and insomnia which resulted in him taking his own life.
The type of medicine Bob Davie was given has been dispensed from pharmacies more than 1.8 million times in the last decade. But it has concerned scientists here and been the subject of repeated warnings overseas.
Davie, who started the country's first commercial surfboard factory, died on February 27, 2017, aged 74. The Coroner ruled his death a suicide.
He had been prescibed Ciprofloxacin between 2009 and 2011 for a prostate infection.
The medication is a type of fluoroquinolone antibiotic which can be used to kill a wide range of bacteria. It is often prescribed for severe urinary tract or prostate infections.
The drug has been linked to nerve damage and tendon ruptures that have caused permanent disability, as well as depression, anxiety and suicidality.
In December 2011, a Hamilton general and respiratory doctor said in a referral letter seen by the Weekend Herald she believed the tremors, insomnia and agitation Davie experienced were side effects of the Ciprofloxacin.
Davie continued to suffer from those symptoms, as well as chronic pain and a buzzing in his head until his death.
In a letter he left his children, Davie said he believed Ciprofloxacin was the cause of his ill health.
"As you know I've struggled for years since my antibiotic episode, finally enough's enough, I can't live the life I want to when I'm feeling like s*** most of the time," he wrote.
His family believe the drug damaged the active grandfather's nervous system so badly he felt he could no longer cope.
They spoke to the Weekend Herald to warn other New Zealanders about the potential side effects, which they claim Davie was not told about until after he had been taking the drug for the nearly two years.
They want the drug banned in New Zealand.
"It's not going to bring him back but [if] it could save someone else going down that track it has to be done," said Davie's son Daniel Davie.
Fluoroquinolones were dispensed from community pharmacies across New Zealand more than 1.8 million times in the last decade. The figure concerns microbiologists because the drug is becoming less effective fighting the bacterium that causes gonorrhoea, which has grown more resistant to antibiotics.
The US Food and Drug Administration has repeatedly warned of the risks associated with fluoroquinolones - including the "disabling and potentially permanent serious side effects".
However, Medsafe, New Zealand's medicine regulator, says the benefits of fluoroquinolones usually outweigh the risk when they are used appropriately.
Serious reactions to fluoroquinolones were rare, effecting fewer than 1 in 1000 patients, said Medsafe's group manager Chris James.
New Zealand and international guidelines state fluoroquionolones should rarely be the first medication prescribed for an infection and should only be used once other treatments had been tried and failed.
The New Zealand Centre for Adverse Reaction Monitoring (CARM) received 445 reports of suspected negative reactions to fluoroquinolones between 2007 and last year. That included 64 cases of tendinitis and 24 tendon ruptures.
The Medicines Adverse Reactions Committee recently recommended companies that supply fluoroquinolones update information for doctors and consumers with warnings about the potentially permanent disabling side effects fluoroquinolones can cause.
James said Medsafe had notified all companies marketing fluoroquinolones in New Zealand of the recommendations and the suppliers were in the process of updating their information.
The supplier of Ciprofloxacin in New Zealand did not respond to requests for comment.
Where to get help:
• Lifeline: 0800 543 354 (available 24/7)
• Suicide Crisis Helpline: 0508 828 865 (0508 TAUTOKO) (available 24/7)
• Youth services: (06) 3555 906
• Youthline: 0800 376 633
• Kidsline: 0800 543 754 (available 24/7)
• Whatsup: 0800 942 8787 (1pm to 11pm)
• Depression helpline: 0800 111 757 (available 24/7)
• Rainbow Youth: (09) 376 4155
• CASPER Suicide Prevention
If it is an emergency and you feel like you or someone else is at risk, call 111.